The risks of using Klonopin, a sedative and benzodiazepine, include side effects, substance use disorder, overdose, and dangerous withdrawal. The risks are greatest when this drug is misused and when it causes a substance use disorder. One of the most important dangers is the combination of Klonopin with other sedatives, including opioid drugs and alcohol. This risky mixture can easily lead to a fatal overdose. Addiction to Klonopin is treatable, and it is important to reach out for help if use of this drug has gotten out of control.
Klonopin, which is the brand name for the drug clonazepam, is a sedative that is prescribed to treat panic disorder, anxiety, and seizures. There are several potential dangers of misusing this drug, including addiction, more severe side effects, accidents and injuries, overdose, and very serious and potentially life-threatening withdrawal.
This drug should only be used as directed by a prescribing doctor, but if you or someone you care about has been misusing Klonopin seek professional addiction support as soon as possible.
Klonopin Side Effects
Any drug has the potential to cause side effects. This is always a risk, even for people using a medication as directed by a doctor. The risks of experiencing side effects, and their severity, increase when a drug is misused. Klonopin may cause the following more common adverse effects:
- Dizziness and lightheadedness
- Difficulty concentrating
- Poor coordination
Rarer and more serious side effects include shortness of breath, loss of consciousness, impaired memory, increased heart rate, and irritability and restlessness. In some cases, people using Klonopin have engaged in activities while asleep, including driving and cooking, which can lead to serious accidents and injuries.
Klonopin and Substance Use Disorder
The Drug Enforcement Administration lists clonazepam as a schedule IV controlled substance. Drugs in schedule IV have a potential for abuse but not to the same degree as drugs in schedules II and III, like stimulants and opioids. Although the risk is lower, it is possible to become addicted to Klonopin and to develop a substance use disorder as a result.
Only an addiction or mental health professional can make the diagnosis, but signs of having an addiction to Klonopin include use of the drug that has gotten out of control, continued use of the drug in spite of problems it causes, and the development of tolerance and withdrawal symptoms. A substance use disorder can negatively impact all areas of a person’s life, but it can be treated effectively.
The Risk of Overdose
Experiencing an overdose while using Klonopin is not common, although the risk increases if you misuse it and take larger doses or use the drug more often than has been recommended. An overdose can cause extreme sleepiness, lethargy, and even loss of consciousness. A person who is overdosing may not be responsive or may have severely impaired coordination. An overdose can also cause breathing to become dangerously slow and shallow. These signs of overdose should be taken seriously and require emergency medical care.
We're Here to Help. Call Today!866-922-1350
The Risks of Combining Klonopin with Other Substances
Combining Klonopin or other benzodiazepines with certain other substances is extremely risky. The biggest dangers come from combining this drug with other sedatives, including alcohol, opioids, and barbiturates. When used together, the effects of these sedatives are additive, increasing the risks of side effects. More importantly, combining Klonopin with any of these other substances significantly increases the risk of a fatal overdose. While overdose risk on Klonopin alone is low, it is serious when combined with other sedatives.
Dangerous Withdrawal from Klonopin
If you have been misusing Klonopin, or even if you have used it as directed but developed a dependence on it, it is important to get professional help to stop using the drug. Unlike most other substances the withdrawal from benzodiazepines can actually be life-threatening. Withdrawal syndrome caused by the cessation of Klonopin use can cause severe anxiety, irritation, and confusion, psychosis, and even seizures.
The risks of using Klonopin can be greatly reduced by only using it as directed by a doctor. Misuse will increase all of the risks and can even be fatal. If you or someone you love is misusing Klonopin or has developed a substance use disorder, it is important to seek professional help. Treatment centers for Klonopin addiction can provide a safe environment for detox as well as long-term care with therapy and other strategies for lasting recovery.